Alert archive / Texas / Flash Flood Warnings in 2018
Flash Flood Warning 24, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Aug 20, 2018, 5:35 AM CDT for Gaines County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 20, 2018, 5:35 AM CDT (10:35 UTC)
- Expired
- Aug 20, 2018, 8:30 AM CDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Gaines County, TX
The radar
The Midland/Odessa radar (KMAF), 98 km from the middle of the area, began a volume at 10:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 20, 5:41 AM CDT | FLASH FLOOD | Seagraves, TX | CARS FLOODED OUT AT THE INTERSECTION OF US 385 AND TX 83. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 10.6 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 416 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 2500 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -33 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
726 WGUS54 KMAF 201035 FFWMAF TXC165-201330- /O.NEW.KMAF.FF.W.0024.180820T1035Z-180820T1330Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Midland/Odessa TX 535 AM CDT MON AUG 20 2018 The National Weather Service in Midland has issued a * Flash Flood Warning for... Northeastern Gaines County in western Texas... * Until 830 AM CDT. * At 534 AM CDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Over one inch of rain has already fallen in Seagraves in the last hour. Flash flooding is expected. * Some locations that will experience flooding include... Seagraves, Seagraves Airport, Loop, McKenzie Lake and Gaines County Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Excessive runoff from heavy rainfall will cause flooding of small creeks and streams, urban areas, highways, streets and underpasses as well as other drainage areas and low lying spots. && LAT...LON 3269 10221 3275 10262 3296 10271 3296 10221 $$ 29
1 follow-up statement
242 WGUS74 KMAF 201200 FFSMAF Flash Flood Statement National Weather Service Midland/Odessa TX 700 AM CDT MON AUG 20 2018 TXC165-201330- /O.CON.KMAF.FF.W.0024.000000T0000Z-180820T1330Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Gaines TX- 700 AM CDT MON AUG 20 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 AM CDT FOR NORTHEASTERN GAINES COUNTY... At 658 AM CDT, heavy rain has ended across the area, but flooding is still possible across the area as water continues to drain. Some locations that will experience flooding include... Seagraves, Seagraves Airport, Loop, McKenzie Lake and Gaines County Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Excessive runoff from heavy rainfall will cause flooding of small creeks and streams, urban areas, highways, streets and underpasses as well as other drainage areas and low lying spots. && LAT...LON 3269 10221 3275 10262 3296 10271 3296 10221 $$ 29
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 3:10 AM CDT, 2 hours 25 minutes earlier.
Area forecast discussion, Aug 20, 3:10 AM CDT, 2 hours 25 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 310 AM CDT Mon Aug 20 2018 .DISCUSSION... A mid level impulse along with a southward moving cold front will bring a chance of storms to much of the Permian Basin this morning. Storms are beginning to develop south of Lubbuck and will slowly move south through the morning hours. Moderate to locally heavy rain could cause minor flooding especially in urban areas. These storms along with the cold front will move south across the area with "cooler", drier air filtering in by this afternoon. High temperatures should be much closer to normal today. The heat quickly returns Tuesday through the rest of the week as upper ridging builds back in from the west. Subsidence will keep skies dry while increasing heights and mid level temperatures will allow afternoon highs to climb back above normal. The hottest days look to be Thursday and Friday when many locations outside of the mountains could see temperatures near or above 100. An early look at the weekend ahead currently looks hot and dry as well. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 94 73 97 75 / 40 10 10 0 Carlsbad 91 71 95 71 / 40 10 10 0 Dryden 98 75 98 75 / 20 10 10 0 Fort Stockton 94 72 95 71 / 40 10 10 0 Guadalupe Pass 87 68 89 68 / 30 10 10 0 Hobbs 88 69 92 69 / 50 10 10 0 Marfa 89 62 89 62 / 20 10 10 0 Midland Intl Airport 94 75 97 75 / 50 10 10 0 Odessa 93 74 97 74 / 50 10 10 0 Wink 96 74 99 74 / 50 10 10 0 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 10/29
Hazardous weather outlook, Aug 20, 5:11 AM CDT, 24 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 511 AM CDT Mon Aug 20 2018 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-211015- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 511 AM CDT Mon Aug 20 2018 /411 AM MDT Mon Aug 20 2018/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...Today and Tonight Scattered thunderstorms are expected this morning from southeast New Mexico into the Permian Basin. The main threat will be brief heavy rain, lightning, and gusty winds. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
In the hours before
Special weather statement, Aug 20, 4:54 AM CDT, 41 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
354 AM MDT MON AUG 20 2018
NMZ028-029-033-201045-
Eddy County Plains NM-Northern Lea County NM-Central Lea County NM-
354 AM MDT MON AUG 20 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN EDDY AND NORTHERN LEA
COUNTIES UNTIL 445 AM MDT...
At 354 AM MDT, Doppler radar was tracking a strong thunderstorm 19
miles east of Hagerman, or 31 miles northeast of Artesia, moving
south at 30 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Artesia, Lovington, Hope, Maljamar, Seven Rivers Airport, McDonald,
Caprock, Brantley Lake State Park, Lea County Zip Franklin Memorial
Airport, Loco Hills, Artesia Municipal Airport, Dayton, Lakewood,
Atoka and Lake Avalon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3294 10309 3258 10372 3243 10469 3296 10477
3297 10377 3340 10377 3340 10372 3351 10372
3355 10362
TIME...MOT...LOC 0954Z 341DEG 27KT 3312 10398
29The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 7:48 PM CDT | Areal Flood Advisory | MAF | Ector | 3 hr |
| Aug 19, 8:26 PM CDT | Special Weather Statement | MAF | Ector | 34 min |
| Aug 19, 10:28 PM CDT | Special Weather Statement | MAF | Howard | 32 min |
| Aug 20, 4:56 AM CDT | Areal Flood Advisory | MAF | Dawson, Gaines | 3 hr |
| Aug 20, 7:08 AM CDT | Areal Flood Advisory | MAF | Andrews | 3 hr |
| Aug 20, 2:56 PM CDT | Areal Flood Advisory | MAF | Brewster, Pecos | 3 hr |
| Aug 20, 3:40 PM CDT | Areal Flood Advisory | MAF | Brewster, Pecos | 110 min |
| Aug 20, 5:24 PM CDT | Areal Flood Advisory | MAF | Reagan, Upton | 3 hr |
| Aug 20, 5:26 PM CDT | Special Weather Statement | MAF | Pecos | 49 min |
| Aug 20, 5:52 PM CDT | Areal Flood Advisory | MAF | Pecos | 3 hr |
Nearby
Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.